Florida, 2013

Lightning Strike in Florida, July 21, 2013

July 21, 2013 · NWS MLB · 1 event in 1 county or zone

Lightning struck a home in Palm City. Significant damage resulted from the strike and subsquent fire.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

Lightning struck a home in Palm City. Significant damage resulted from the strike and subsquent fire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jul 21, 2:16 PM EST, 4 hours 59 minutes earlier.

Area forecast discussion, Jul 21, 2:16 PM EST, 4 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
316 PM EDT SUN JUL 21 2013

.DISCUSSION...

CURRENTLY-TONIGHT...DEBRIS CLOUDINESS HAS JUST ABOUT EXITED THE
AREA BUT CONVECTION HAS BEEN DELAYED A BIT. EXPECT SCATTERED
SHOWERS/STORMS FORMING ALONG THE WEST COAST BOUNDARY TO MARCH
ACROSS THE PENINSULA AS THE LATEST RAP WAS SHOWING STEERING LEVEL
WINDS NEAR 15 KNOTS. WITH THE LIMITED SOLAR INSOLATION...THE EAST
COAST SEA BREEZE WILL ONLY HAVE LIMITED INLAND MOVEMENT...MAINLY
FROM THE CAPE SOUTHWARD. STILL THIS MAY CAUSE A FEW STRONGER
STORMS THERE THROUGH EARLY EVENING. SOME POCKETS OF INSTABILITY
MAY LINGER THROUGH EVENING SO WILL GO WITH CHANCE POPS IN ALL ZONES.

MON-TUE...MID LEVEL RIDGE WITH AXIS JUST SOUTH OF THE AREA WILL
BREAK DOWN AS A TROUGH BECOMES ESTABLISHED OVER THE EASTERN CONUS.
THE LATEST GFS INDICATES SOME DRIER MID LEVEL AIR BEING ADVECTED
IN FROM THE GULF SO POPS ARE EXPECTED TO DECREASE A LITTLE. HOWEVER
THE WESTERLY STEERING LEVEL FLOW SHOULD FAVOR POPS CLOSE TO CLIMO
(40 PERCENT) EXCEPT 50 PERCENT IN THE NORTH WHERE MOISTURE
CONVERGENCE WILL BE HIGHER (NORTH OF LOW LEVEL RIDGE AXIS).

WITH SURFACE RIDGE AXIS OVER THE SOUTHERN PENINSULA...THE
WESTERLY FLOW SHOULD INCREASE A LITTLE EACH DAY AND BY TUE THE
EAST COAST SEA BREEZE MAY BE INHIBITED ALL BUT THE FAR SOUTH. THIS
SHOULD BOOST MAX TEMPS...THOUGH WILL NOT GO AS HIGH AS THE LATEST
GFS WHICH HAS SOME 93-94 DEGREE HIGHS. THIS WOULD BE ESPECIALLY
TRUE IF SOME UPPER LEVEL DEBRIS CLOUDS PERSIST LIKE THE PAST FEW
DAYS.

PREVIOUS DISCUSSION...
WED-SAT...THE CENTER OF SURFACE HIGH PRESSURE OVER THE WESTERN
ATLANTIC RETREATS SEAWARD AS ITS WESTWARD EMANATING AXIS FULLY
ADJUSTS TO SOUTH FLORIDA AND PERHAPS EVEN AS FAR AS THE STRAITS.
THIS WILL KEEP CENTRAL FLORIDA IN THE LOW-LEVEL WESTERLIES THRU
THE PERIOD. TROUGHING HANGS UP OVER THE ATLANTIC SEABOARD BOTH
SURFACE AND ALOFT TO KEEP WEATHER MORE DISTURBED JUST NORTH OF THE
FORECAST AREA...WITH MINOR WAVES AND VORT MAXES MOVING AROUND THE
BASE OF THE UPPER TROUGH. LOOKS LIKE SOME DRYING WORKS ITS WAY IN
FROM THE GULF FOR SOUTH FLORIDA TO PROMPT POPS GREATER NORTH AND
SOMEWHAT LOWER SOUTH LATER IN THE PERIOD. POPS AROUND 40 PERCENT
NORTH AREA EACH DAY. FOR SOUTH AREA...40 PERCENT DROPPING BACK TO
30-35 PERCENT BY FRI.

&&

.AVIATION...
LATER DEVELOPING CONVECTION DUE TO DEBRIS CLOUDS BUT EXPECT
ACTIVITY ALONG WEST COAST BOUNDARY TO MARCH STEADILY ACROSS THE
PENINSULA...SO CHANCE POPS ARE IN ORDER THROUGH ABOUT 00Z. SOME
STRONG STORMS ARE STILL POSSIBLE ESPECIALLY KMLB-KSUA WHERE
BOUNDARY INTERACTIONS BECOME MORE NUMEROUS.

SURFACE TO MID LEVEL WESTERLY FLOW WILL FAVOR STORMS MARCHING
ACROSS THE PENINSULA FROM WEST TO EAST ON MON AFTERNOON AGAIN.

&&

.MARINE...
TONIGHT-MON...NEAR 15 KNOT SOUTHWEST WINDS EXPECTED CANAVERAL
NORTHWARD THIS EVENING THEN DIMINISHING TO 10 KNOTS OR LESS LATE
AND INTO MON MORNING. THE MAIN MARINER CONCERN WILL BE OFFSHORE
MOVING STORMS THROUGH THIS EVENING AND AGAIN MON AFTERNOON.

TUE-FRI...HIGH PRESSURE RIDGE AXIS WILL EXTEND SOUTH OF THE WATERS
AND RESULT IN SOUTH/SOUTHWEST FLOW THROUGH THE PERIOD. SPEEDS
SHOULD GENERALLY BE 10-15 KNOTS. EXPECT SCATTERED STORMS OVER THE
MAINLAND TO SWEEP OFFSHORE EACH AFTERNOON. THE RIDGE AND STEERING
LEVEL WINDS ARE FORECAST TO WEAKEN BY FRI WHICH MAY KEEP AFTERNOON
STORMS MAINLY OVER THE PENINSULA.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  73  89  75  90 /  30  50  30  50
MCO  74  92  74  91 /  20  40  20  40
MLB  74  89  72  90 /  30  40  20  40
VRB  72  90  73  90 /  20  40  20  40
LEE  75  91  75  91 /  20  40  30  50
SFB  76  92  75  91 /  20  40  30  40
ORL  75  92  76  91 /  20  40  30  40
FPR  73  89  72  90 /  20  40  20  40

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.

&&

FORECASTS...RL
IMPACT WEATHER/RADAR...TES
Hazardous weather outlook, Jul 21, 10:41 AM EST, 8 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MELBOURNE FL
1141 AM EDT SUN JUL 21 2013

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-212200-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
1141 AM EDT SUN JUL 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.THUNDERSTORM IMPACT...
LOW LEVEL SOUTHWEST WINDS WILL MAINTAIN A MOIST AIRMASS OVER THE
AREA AND LEAD TO ABOVE NORMAL RAIN CHANCES. SEA BREEZE BOUNDARIES
WILL FORM ALONG BOTH COASTS BUT THE EAST COAST SEA BREEZE IS
EXPECTED TO NOT MOVE VERY FAR INLAND. SHOWERS AND STORMS WILL
INCREASE BETWEEN THESE BOUNDARIES...BECOMING SCATTERED TO NUMEROUS
FROM MID TO LATE AFTERNOON WITH ENHANCED STORM ACTIVITY OCCURRING
WITH BOUNDARY COLLISIONS NEAR THE EAST COAST LATE IN THE DAY. MAIN
THREAT FROM STORMS WILL BE DANGEROUS CLOUD TO GROUND
LIGHTNING...WIND GUSTS UP TO 40 MPH AND LOCALLY HEAVY RAINFALL.
STORM MOTION WILL BE TOWARD THE EAST AROUND 10 TO 15 MPH.

.FLOOD IMPACT...
HIGH COVERAGE OF SHOWERS AND STORMS AND SLOWER STORM MOTION THIS
AFTERNOON WILL LEAD TO SOME LOCALIZED RAINFALL TOTALS UP TO 2 TO
3 INCHES ACROSS THE REGION. THESE AMOUNTS WILL PRODUCE MINOR
FLOODING OF ROADWAYS AND LOW LYING AREAS.

.RIP CURRENT IMPACT...
OCEAN CONDITIONS WILL GENERATE A MODERATE RISK OF RIP CURRENTS ALONG
AREA BEACHES TODAY. THE GREATEST THREAT WILL OCCUR THROUGH MID
AFTERNOON DUE TO TIDAL EFFECTS. CHECK WITH LOCAL BEACH PATROL ON
LATEST SURF CONDITIONS AND ALWAYS SWIM NEAR A LIFEGUARD.

.MARINE THUNDERSTORM GUST IMPACT...
SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP ACROSS THE AREA
THIS AFTERNOON...MOVING EAST AROUND 10 TO 15 MPH. THIS ACTIVITY WILL
BE CAPABLE OF PRODUCING GUSTS UP TO 35 KNOTS ACROSS INLAND LAKES AND
THE INTRACOASTAL AND NEARSHORE WATERS AS THEY MOVE OFFSHORE LATER IN
THE DAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
MOISTURE WILL BE SUFFICIENT TO PRODUCE SCATTERED AFTERNOON SHOWERS
AND THUNDERSTORMS OVER THE AREA THROUGH THE WORK WEEK. WESTERLY
STEERING WINDS WILL KEEP AN ELEVATED THREAT FOR OFFSHORE MOVING
THUNDERSTORMS EACH DAY. THE PRIMARY THREATS WILL BE FREQUENT
LIGHTNING STRIKES...GUSTY WINDS AND HEAVY DOWNPOURS.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED.

SEDLOCK/WEITLICH

In the hours before

Local storm report, Jul 21, 5:33 PM EST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
633 PM EDT SUN JUL 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND GST     ORLANDO INTERNATIONAL A 28.42N 81.32W
07/21/2013  M45 MPH          ORANGE             FL   ASOS

            ORLANDO INTERNATIONAL AIRPORT ASOS MEASURED A 39 KT/45
            MPH WIND GUST FROM 250 DEGREES.

&&

JRC
Special weather statement, Jul 21, 5:40 PM EST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
640 PM EDT SUN JUL 21 2013

FLZ045-047-053-147-212330-
NORTHERN BREVARD COUNTY-ORANGE-OSCEOLA-SOUTHERN BREVARD COUNTY-
640 PM EDT SUN JUL 21 2013

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
OVER CENTRAL BREVARD COUNTY...SOUTHEASTERN ORANGE COUNTY...
NORTHEASTERN OSCEOLA COUNTY...

* UNTIL 730 PM EDT.

AT 638 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STORMS CAPABLE OF PRODUCING STRONG WIND GUSTS FROM 11 MILES
WEST OF TITUSVILLE AIRPORT TO 8 MILES SOUTHWEST OF LONE CABBAGE FISH
CAMP...MOVING EAST AT 20 MPH.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
INCLUDE CANAVERAL GROVES...JETTY PARK AND VIERA.

THE PRIMARY THREATS WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS UP TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO BLOW
AROUND...SNAP TREE LIMBS...CAUSE POWER OUTAGES OR CAPSIZE SMALL
BOATS. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.

BOATERS SHOULD BE AWARE THAT STRONG WIND GUSTS SOMETIMES OCCUR WELL
AWAY FROM THE HEAVY RAIN AND LIGHTNING ASSOCIATED WITH STORMS.

LAT...LON 2845 8052 2844 8056 2840 8059 2824 8059
      2823 8062 2828 8061 2831 8065 2829 8066
      2823 8065 2819 8092 2851 8105 2856 8079
      2853 8077 2853 8074 2857 8072 2860 8058
TIME...MOT...LOC 2239Z 269DEG 19KT 2852 8097 2835 8089
          2827 8093
Local storm report, Jul 21, 6:34 PM EST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
734 PM EDT SUN JUL 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     TSTM WND GST     5 N CAPE CANAVERAL      28.46N 80.59W
07/21/2013  M44 MPH          BREVARD            FL   OTHER FEDERAL

            USAF TOWER NUMBER 403 AT 54 FT REPORTED WIND GUST OF 38
            KT/44 MPH FROM 260 DEGREES.

&&

JRC
Local storm report, Jul 21, 6:55 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
755 PM EDT SUN JUL 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0732 PM     TSTM WND GST     5 NNW INDIANTOWN        27.09N 80.51W
07/21/2013  M45 MPH          MARTIN             FL   MESONET

            NETWORK WXU STATION WU110 REPORTED 39 KT/44 MPH WIND GUST
            FROM 306 DEGREES.

&&

JRC
Local storm report, Jul 21, 6:56 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MELBOURNE FL
756 PM EDT SUN JUL 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0732 PM     TSTM WND GST     5 NNW INDIANTOWN        27.09N 80.51W
07/21/2013  M45.00 MPH       MARTIN             FL   MESONET

            NETWORK WXU STATION WU110 REPORTED 39 KT/45 MPH WIND GUST
            FROM 306 DEGREES. CORRECTED FOR MPH.

&&

JRC
Local storm report, Jul 21, 7:04 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
804 PM EDT SUN JUL 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0752 PM     TSTM WND GST     6 SSE JENSEN BEACH      27.16N 80.20W
07/21/2013  M47 MPH          MARTIN             FL   MESONET

            NETWORK WXU STATION WU116 REPORTED 41 KT/47 MPH WIND GUST
            FROM 225 DEGREES.

&&

JRC

The radar

The Melbourne radar (KMLB), 112 km away, was scanning. The volume nearest the first event began at 00:17 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Martin

When
July 21, 7:15 PM EST
Where
Martin County, 2.82 mi WSW of Palm City
Property damage
$500,000
Reported by
County Official
Coordinates
27.150, -80.310

A home sustained damage estimated at $500,000 due to a fire which started after the home was struck by lightning.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2013Every state in 2013This day in weather historyWarnings in Florida, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 455068.